AEIOU – A good reason to send your patient early for dialysis (not just for renal failure)
Has your patient swallowed JIK or other corrosive substance lately?
- Panic (Doesn’t help the patient)…
- Induce Emesis (risk of mucosal injury and perforation)
- Insert NG Tube (may cause esophageal perforation and increase the risk of aspiration)
- Do Lavage (risk of damage to oesophagus and aspiration)
- Try to neutralise the substance (risk of heat production resulting from this exothermic reaction
- Administer systemic steroids
When your patient turns blue after you’ve infiltrated lignocaine around their wound…think Methaemoglobinaemia
|MetHb level (%)||Signs and symptoms|
For all those organophosphate poisonings…
We recommend 1-2 mg (0.05 mg/kg, maximum initial dose of 0.5 mg in children) IV slow infusion over at least 5 minutes to reduce the risk of seizures. Dose may be repeated for incomplete response after 5 to 10 minutes up to a maximum of 2 mg in children and 4 mg in adults. Always have atropine and a benzodiazepine at bedside in case of significant cholinergic excess symptoms or seizures, respectively. Response to physostigmine can occur rapidly (within minutes), but the duration of effect of physostigmine tends to be shorter than that of antimuscarinic agents. Observe for recurrence of antimuscarinic symptoms, and assess if the patient will need repeated dosing of physostigmine.